Texas, 2022Wildfire in Texas, March 29 to 31, 2022
March 29 to 31, 2022 · NWS AMA · 3 events in 3 counties and zones
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle. A few large wildfires developed on this day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle. A few large wildfires developed on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 29, 11:39 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 29, 11:39 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1239 PM CDT Tue Mar 29 2022
.AVIATION...18Z TAFs...
Strong winds will occur over the next 24 hours, in particular the
next 8 with 40 to 50 knot gusts out of the southwest possible at
all sites. Cold front comes crashing southward, with gusts to 30
to 40 mph out of the north-northwest possible following passage.
This front may also bring some light rain to all sites and, at
DHT/GUY, some snow along with MVFR ceilings. For now, have left
mentions of snow out of the TAFs due to lower probability of
occurrence and higher impact of placing this in the forecast.
Timing of front and snow potential will be the primary details
worked out over the next TAF cycle.
Ferguson
&&
.PREV DISCUSSION... /Issued 456 AM CDT Tue Mar 29 2022/
SHORT TERM...Today.
Dangerous fire weather concern today. Be prepared today and take
precautions to prevent fires.
With a mid level low opening up into a trough as it crosses the
four corners and rises into the Great Plains, it brings the
Panhandles southwest flow aloft. At the surface, the lee side low
looks to shift out of Colorado and into Kansas this afternoon.
This will shift the LLTR just east of the Panhandles into OK,
making temperatures just slightly cooler than yesterday. These two
features will also bring a tightening pressure gradient along with
stacked jets. Forecast sounding suggest that mixing could be
upwards of 600mb today. Cross sections indicate potential
temperature lines will be driven to the surface today. This means
that we can expect deep mixing to bring dry air and strong winds
to the surface. Thus, we have continued the Red Flag Warning for
the entire area as well as upgrading the High Wind Watch to a High
Wind Warning for all of the Panhandles. Sustained winds will
likely be between 30 and 45 mph during the day. We will likely see
gusts of 50 to 60 mph through the day as well. It would not be out
of the question to see some occasional gusts even higher than 60
mph today. There is some moisture present at 700mb, which may
bring some minor cloud cover to the area. Thin clouds can be
overcome and provide enough sunshine to create deep mixing. If the
clouds are thicker than forecast, we may catch some breaks on the
winds, but this seems unlikely. With grasses still being very dry
and cured, we have a dangerous fire weather setup today. Everyone
will need to take great precautions to prevent fires as spread
will be hard to contain.
Beat
FIRE WEATHER...Today.
Critical fire weather is expected across the Panhandles today. RH
this morning is having a slow recovery as expected. Some places
are still single digits with a rise to only 20 to 30 percent
expected for most areas. This afternoon will see RH drop to around
10 to 15 percent. The good news is that overnight recovery tonight
will be much better at 70 to 90 percent. The bad news is of course
the recovery comes with a cold front to switch winds from
southwest to northerly. The winds will be strong today and have
issued a High Wind Warning for the whole area. Sustained winds
will generally be between 30 and 45 mph during the day, starting
as early as 10 AM in the northwest. Wind gusts will generally be
50 to 60 mph; however, there may be some higher gusts on occasion.
Due to the high winds, blowing dust will be likely and reduce
visibility. In addition, the high winds may arc and spark fires.
With the jets aligned and the LLTR decently defined along and just
east of the OK border, being on the windward side places us in the
most likely area to see an outbreak. The current thought is 50
percent chance of seeing significant wildfire and at least a 40
percent chance at seeing an outbreak. There is still some question
as to how much cloud cover there will be today in the low to mid
level. Clearer skies will help provide the deep mixing and allow
the kinematic and thermodynamic coupling needed for the outbreak
conditions. If clouds are thicker than expected, using satellite
to spot initial fires will be difficult. Today will be one of
those days that everyone should take extra great care in
preventing fires and be prepared in the event one happens near a
populated area.
Beat
LONG TERM...Tonight through Monday.
The aforementioned upper level storm system is progged to move
across the OK and TX Panhandles tonight into Wednesday morning
from the four corners region. The axis of the upper level
shortwave trof should be well east of the area by late Wednesday
morning. The associated surface cold front is expected to sweep
through the southern high plains later this evening and tonight
with post frontal north winds in the windy category and gusty
late tonight and Wednesday. Have leaned with CONSMOS wind speeds
due to the tight pressure gradient behind this front. Wind speeds
may briefly approach wind advisory criteria in some of our
windier locations. Much cooler temperatures are in store
Wednesday. Based on the projected path of this upper level storm
system, highest pops were placed across the northwest half of the
forecast area with the overall lowest pops across the southeast
Texas Panhandle for tonight, with a broad range of slight chance
to chance pops Wednesday morning across most of the area due to
wraparound precipitation from the exiting storm system.
Precipitation type should be mainly liquid, with perhaps a mix of
light rain and light snow across parts of the OK and northern TX
Panhandles early Wednesday morning. Snowfall accumulations, if
any, should generally range from trace amounts to perhaps a couple
to few tenths of an inch in the western OK Panhandle at this
time. NBM pops were incorporated into the grids for tonight and
Wednesday morning. A brief break in the precipitation threat is
foreseen late Wednesday morning and afternoon before another minor
upper level shortwave trof affects mainly the southwestern half
of the area Wednesday evening, with NBM slight chance to chance
pops used.
Dry weather returns late Wednesday night through Friday morning.
Medium range models depict some semblance of another fast moving
upper level shortwave to affect the area Friday afternoon through
Saturday morning. However, they remain in disagreement on the
precipitation prospects. Therefore, have utilized NBM slgt chc to
chc pops during this time period. The corresponding cold front is
slated to move through the region late Friday afternoon and evening
with minor cooling seen for Saturday.
Dry weather is then anticipated Saturday afternoon through Monday
morning, with perhaps another storm system possibly affecting the
OK and TX Panhandles Monday afternoon through Tuesday. NBM slight
chance to chance pops seem to support this potential for early
next week.
02
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 9 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
Red Flag Warning until 9 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...High Wind Warning until 9 PM CDT this evening for the following
zones: Beaver...Cimarron...Texas.
Red Flag Warning until 9 PM CDT this evening for the following
zones: Beaver...Cimarron...Texas.
&&
77/11Hazardous weather outlook, Mar 29, 4:13 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
513 AM CDT Tue Mar 29 2022
OKZ001>003-TXZ001>020-317-292100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
513 AM CDT Tue Mar 29 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Critical fire weather conditions will likely develop from late
this morning into early this evening across all of the Oklahoma
and Texas Panhandles due to southwest winds of 30 to 45 mph with
gusts to around 60 mph along with minimum relative humidity values
around 10 percent. A Red Flag Warning is in effect for all of the
area from 10 AM this morning until 9 PM CDT this evening. In
addition, a High Wind Warning is in effect for all of the Oklahoma
and Texas Panhandles from 10 AM until 9 PM CDT.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions today into early this evening.
02
In the hours before
Local storm report, Mar 29, 10:04 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1104 AM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM NON-TSTM WND GST 1 WSW GUYMON 36.68N 101.51W
03/29/2022 M62 MPH TEXAS OK ASOS
&&
TLHLocal storm report, Mar 29, 10:05 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1105 AM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM NON-TSTM WND GST 11 NE EVA 36.92N 101.78W
03/29/2022 M59 MPH TEXAS OK MESONET
&&
TLHWildfire, Hemphill
- When
- March 29, 1:35 PM CST to 7:00 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
The Washita River Fire started/began in Hemphill County off of Highway 33 and consumed approximately 7,500 acres before spreading across the Oklahoma state line.
Wildfire, Hutchinson
- When
- March 29, 2:48 PM CST to 7:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The North Herring Fire burned approximately 1,500 acres. Crews responded to a grass fire northwest of Hutchinson County near County Road K or 4 miles SW of Pringle TX in Hutchinson County. Texas A&M Forestry Service is providing air attack on the fire. Crews were able to stop forward progression quickly.
Wildfire, Roberts
- When
- March 29, 3:00 PM CST to March 31, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
The Canadian River Bottom Fire started on March 29th and continued through April 2nd. It started between the towns of Canadian and Miami off of highway 60. Canadian Volunteer Fire Department were first resources on scene. Multiple fire department had arrived throughout the evening. Fire crews worked throughout the night establishing containment on both flanks and doing structure protection with heavy equipment and engines. High winds continued throughout the night which kept fire activity very active. In total, 29 structures and 11 vehicles/farm equipment were lost. Livestock relocation was done at the Canadian Rodeo Arena where pens and horse stalls were available for animal relocation. On underground gas pipeline was burning and the company was notified which they shut down the pipeline. The estimated total acreage burned was 39,568 when it ended at the end of shift on April 2nd.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, March 29 to 30, 2022$590,000 · EF1 · 5 events
- Wildfire and High Wind in Kansas, March 29 to 30, 2022$100,000 · 51 kt wind · 2 events
- Tornado and Flash Flood in Kansas, March 29, 2022EF1 · 8 events
- Tornado and Damaging Winds in Missouri, March 29, 2022EF1 · 3 events
- Wildfire in Oklahoma, March 29, 2022$25,000 · 1 event
- Wildfire in Wisconsin, March 29, 2022$20,000 · 1 event
- High Wind in Texas, March 29 to 30, 202260 kt wind · 13 events
- Hail and Damaging Winds in Kansas, March 29, 20221 in hail · 11 events
- High Wind in Texas, March 29, 202256 kt wind · 9 events
- Drought in South Dakota, March 29 to 31, 20228 events
- High Wind in New Mexico, March 29, 202256 kt wind · 8 events
- Winter Weather in Michigan, March 29 to 30, 2022$8,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015535, 1015534, 1015532.